Alert archive / Arkansas / Tornado Warnings in 2018

Tornado Warning 27, NWS Little Rock, AR

May 31, 2018Fulton County, Sharp County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 31, 2018, 9:33 PM CDT for Fulton County, Sharp County, Arkansas. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 9:33 PM CDT (02:33 UTC)
Expired
May 31, 2018, 10:00 PM CDT
In force
27 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Fulton County, AR, Sharp County, AR

The radar

The Little Rock radar (KLZK), 176 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:59 PM CDTHAIL 1.5Cherokee Village, ARLAW ENFORCEMENT REPORTING PING PONG BALL SIZE HAIL IN CHEROKEE VILLAGE.
May 31, 9:59 PM CDTHAIL 1.5Cherokee Village, ARLAW ENFORCEMENT REPORTING PING PONG BALL SIZE HAIL IN CHEROKEE VILLAGE.
May 31, 10:07 PM CDTHAIL 1Cherokee Village, ARTRAINED SPOTTER REPORTS QUARTER SIZE HAIL IN THE TOWN OF CHEROKEE VILLAGE.
May 31, 10:07 PM CDTHAIL 1Cherokee Village, ARTRAINED SPOTTER REPORTS QUARTER SIZE HAIL IN THE TOWN OF CHEROKEE VILLAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 7:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2032 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

371 
WFUS54 KLZK 010233
TORLZK
ARC049-135-010300-
/O.NEW.KLZK.TO.W.0027.180601T0233Z-180601T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
933 PM CDT THU MAY 31 2018

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Eastern Fulton County in north central Arkansas...
  West central Sharp County in north central Arkansas...

* Until 1000 PM CDT.
    
* At 933 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Salem in Fulton County, moving east at 30 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Cherokee Village...               Salem in Fulton County...
  Ash Flat...                       Highland in Sharp County...
  Hardy...                          Agnos...
  Heart...                          Saddler Falls...
  Kittle...                         Saddle...
  Salem Airport...                  Camp...
  Glencoe...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3633 9185 3645 9180 3643 9145 3630 9146
      3624 9161
TIME...MOT...LOC 0233Z 279DEG 24KT 3637 9175 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Cooper
2 follow-up statements
820 
WWUS54 KLZK 010241
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
941 PM CDT THU MAY 31 2018

ARC049-135-010300-
/O.CON.KLZK.TO.W.0027.000000T0000Z-180601T0300Z/
Fulton AR-Sharp AR-
941 PM CDT THU MAY 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN FULTON AND WEST CENTRAL SHARP COUNTIES...
    
At 941 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Salem in Fulton County, moving east at 30
mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Cherokee Village...               Ash Flat...
Highland in Sharp County...       Hardy...
Agnos...                          Heart...
Saddler Falls...                  Kittle...
Camp...                           Saddle...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3632 9179 3645 9174 3643 9145 3630 9146
      3624 9161
TIME...MOT...LOC 0241Z 278DEG 24KT 3636 9169 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Cooper
524 
WWUS54 KLZK 010252
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
952 PM CDT THU MAY 31 2018

ARC049-135-010301-
/O.EXP.KLZK.TO.W.0027.000000T0000Z-180601T0300Z/
Fulton AR-Sharp AR-
952 PM CDT THU MAY 31 2018

...THE TORNADO WARNING FOR EASTERN FULTON AND WEST CENTRAL SHARP
COUNTIES WILL EXPIRE AT 1000 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Arkansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Fulton and Sharp Counties!

LAT...LON 3632 9179 3645 9174 3643 9145 3630 9146
      3624 9161
TIME...MOT...LOC 0251Z 279DEG 24KT 3635 9161 

$$

Cooper

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 31, 6:30 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 31, 6:30 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion...Update
National Weather Service Little Rock AR
630 PM CDT Thu May 31 2018

.Aviation...

Overall VFR flight conditions will be seen in the next 24 hours.
Thursday evening convection over northern AR will continue through
the evening, and gradually move southeast later tonight and affect
parts of central and southern AR. The strong convection will produce
MVFR conditions with elevated and gusty winds and other hazards
associated with thunderstorms. Winds will mostly be south to
southwest at 5 to 15 mph, except stronger and variable around
storms. Friday will also have a chance of convection over parts of
northern, central and southern AR in the morning, then pushing south
through the day. Overall VFR, except the patchy MVFR with storms.
South to southwest winds 5 to 10 mph, while stronger and variable
around storms. (59)

&&

.Prev Discussion.../ Issued 308 PM CDT Thu May 31 2018/
.SHORT TERM...Tonight Through Saturday

Convection that was apchg AR fm the W this mrng quickly diminished
before midday. Breezy S/SW winds were noted acrs the FA this aftn,
under mostly sunny skies. Mid aftn temps were generally in the upper
80s and lower 90s. Heat indices were held in check as well over most
locations due to the increased low lvl mixing.

Heading into tngt, the focus wl be on convective trends. The
aforementioned convection this mrng left an outflow boundary acrs
Srn MO. Hi-Res model data cont to suggest that SHRA/TSRA wl rapidly
form along this bndry over the next few hrs as a capping inversion
weakens. The models have been a bit too quick initiating the storms
this aftn, as 18Z special soundings fm LZK and SGF show a rather
stout cap still in place over the region. However, SB Cape values
were AOA 2500 J/KG.

The overall trend is for the convection to evolve into an MCS by
tngt and work S/SE into Nrn AR. Primary concerns rmn large hail and
damaging winds with the stronger storms. The activity is being show
to maintain itself as it eventually works into parts of central and
eastern AR late tngt and Fri mrng. Lingering small scale boundaries
wl determine where additional convection wl be focused on Fri, so
kept PoPs in CHC category for now.

Hot and humid conditions wl cont heading into the weekend. Sat looks
to be the hottest day as a cold front wl be approaching fm the NW
later in the day. Used a blend of the model solutions regarding the
placement of the front into NW AR late in day. Convective chances wl
incrs fm the NW Sat aftn, with the better chances just beyond this
fcst PD.
&&

.LONG TERM...Saturday Night Through Thursday

The period will begin with a ridge of high pressure buckling to the
southwest, and a cold front pushing through Arkansas from the Plains
Saturday night. Scattered thunderstorms will accompany the front,
followed by slightly cooler/drier/more comfortable air late in the
weekend and early next week. Even so, readings will remain above
average.

Heading toward the middle of the week, it appears the ridge will
start building back toward the area. As this happens, the
aforementioned front will lift back into the region from the
southwest. Given this, have small chances of thunder across the
southern/western counties on Tuesday/Wednesday.

By the end of the period, the ridge axis holds over the southern
Plains and southern Rockies and away from us. While it will be
hotter around here, it could be worse.
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...44 / Long Term...46
Hazardous weather outlook, May 31, 7:15 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Little Rock AR
715 PM CDT Thu May 31 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
715 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Evening through Tonight

Thunderstorms are expected to develop over Missouri this evening,
and gradually drift southeast into northern Arkansas, and eventually
into central Arkansas. Some of the storms will be severe. The main
threats will be damaging winds and large hail. As the storms move
southeast, the overall threat of severe storms will very slowly
lower. Also, locally heavy rain will also occur, with some locations
picking up more than an inch of rain.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

It will be hot and humid Friday and Saturday. Afternoon heat index
values will range from the upper 90s to around 105 degrees. The main
areas that will see the highest values will be central and southern
Arkansas. Extra precaution should be taken to minimize the impact of
the heat.

Also, a cold front will move through the state from the north
Saturday night, with slightly cooler and drier air in its wake. The
front may trigger a few strong to severe thunderstorms as it crosses
the area.

.Spotter Information Statement...

Spotter activation may be needed this evening and tonight. Severe
storm reports are requested.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:32 PM CDTSevere Thunderstorm WarningLZKBaxter, Fulton43 min
May 31, 9:14 PM CDTSevere Thunderstorm WarningLZKFulton, Sharp46 min
May 31, 9:56 PM CDTSevere Thunderstorm WarningLZKFulton, Sharp34 min
May 31, 10:13 PM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard32 min
May 31, 10:43 PM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard, Sharp, Stone47 min
May 31, 11:22 PM CDTSevere Thunderstorm WarningLZKBaxter, Izard, Marion, Stone38 min
May 31, 11:26 PM CDTSevere Thunderstorm WarningLZKNewton, Searcy49 min
Jun 1, 12:14 AM CDTSevere Thunderstorm WarningLZKNewton, Pope, Searcy, Van Buren31 min
Jun 1, 12:41 AM CDTFlash Flood WarningLZKNewton, Searcy3 hr
Jun 1, 12:54 AM CDTSevere Thunderstorm WarningLZKNewton, Pope, Searcy, Van Buren51 min
Jun 1, 1:06 AM CDTSevere Thunderstorm WarningLZKIndependence, Izard, Sharp, Stone39 min
Jun 1, 3:56 AM CDTFlash Flood WarningLZKBaxter, Izard, Marion, Searcy, Stone3 hr
Jun 1, 5:25 AM CDTFlash Flood WarningLZKCleburne, Independence, Stone, Van Buren, White3 hr
Jun 1, 8:43 AM CDTFlash Flood WarningLZKSearcy, Van Buren3 hr
Jun 1, 3:13 PM CDTSpecial Weather StatementLZKPrairie32 min
Jun 1, 5:04 PM CDTSpecial Weather StatementLZKArkansas26 min
Jun 1, 6:05 PM CDTSpecial Weather StatementLZKPrairie40 min
Jun 1, 6:09 PM CDTSpecial Weather StatementLZKDesha36 min

Nearby

Tornado Warnings in Arkansas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.